Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 343, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2011, 7:53 PM EDT for Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 67 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 7:53 PM EDT (23:53 UTC)
- Expired
- Jun 21, 2011, 9:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:53 PM EDT | TSTM WND DMG | 4 W Eden, NC | TREES DOWN ON PRICE ROAD NEAR SHADY GROVE ROAD. |
| Jun 21, 7:56 PM EDT | TSTM WND DMG | 2 S Eden, NC | TREES DOWN ON BETHLEHEM CHURCH ROAD NEAR THE DAN RIVER. |
| Jun 21, 7:56 PM EDT | TSTM WND DMG | 3 Ene Camp Springs, NC | TREES DOWN ON CHERRY GROVE ROAD. |
| Jun 21, 8:00 PM EDT | TSTM WND DMG | 3 Wsw Eden, NC | SEVERAL LARGE TREES DOWN |
| Jun 21, 8:20 PM EDT | TSTM WND DMG | 3 S Callands, VA | POWER LINES DOWN ON MAPLE ROAD. |
| Jun 21, 8:21 PM EDT | TSTM WND DMG | 6 W Danville City, VA | POWER LINES DOWN ON VANDOLA CHURCH ROAD. |
| Jun 21, 8:34 PM EDT | TSTM WND DMG | 4 Ssw Blairs, VA | ONE TREE DOWN ON IRIS LANE. |
| Jun 21, 8:35 PM EDT | TSTM WND DMG | 6 S Blairs, VA | TREE BLOWN ONTO HOUSE ON WALNUT STREET. |
| Jun 21, 8:47 PM EDT | TSTM WND DMG | 3 Sw Providence, NC | TREES DOWN ON ALLISON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
454
WUUS51 KRNK 212353
SVRRNK
NCC033-157-VAC089-143-590-220100-
/O.NEW.KRNK.SV.W.0343.110621T2353Z-110622T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA
EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA
SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 900 PM EDT.
* AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WENTWORTH...AND MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
WENTWORTH...
HARRISONS CROSSROADS...
OREGON HILL...
MAYFIELD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3680 7955 3655 7922 3625 7929 3625 7954
3633 7975 3649 7987 3671 7977
TIME...MOT...LOC 2353Z 245DEG 14KT 3644 7977
$$
PH3 follow-up statements
487
WWUS51 KRNK 220017
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT TUE JUN 21 2011
NCC033-157-VAC089-143-590-220100-
/O.CON.KRNK.SV.W.0343.000000T0000Z-110622T0100Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-HENRY
817 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR THE CITY OF DANVILLE... CASWELL...EASTERN ROCKINGHAM...
SOUTHWESTERN PITTSYLVANIA AND SOUTHEASTERN HENRY COUNTIES...
AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SANDY RIVER TO
LAWSONVILLE...OR ALONG A LINE EXTENDING FROM AXTON TO REIDSVILLE...
MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
SANDY RIVER...
CAMP SPRINGS...
SWANSONVILLE...
PELHAM...
WESTOVER HILLS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3630 7967 3672 7975 3680 7955 3655 7922
3625 7929 3625 7954
TIME...MOT...LOC 0018Z 250DEG 18KT 3673 7964 3637 7958
$$
DS385
WWUS51 KRNK 220043
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT TUE JUN 21 2011
VAC089-220053-
/O.CAN.KRNK.SV.W.0343.000000T0000Z-110622T0100Z/
HENRY VA-
843 PM EDT TUE JUN 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3639 7955 3676 7965 3680 7955 3655 7922
3625 7929 3625 7954
TIME...MOT...LOC 0043Z 250DEG 18KT 3677 7949 3641 7943
$$
NCC033-157-VAC143-590-220100-
/O.CON.KRNK.SV.W.0343.000000T0000Z-110622T0100Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
843 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR THE CITY OF DANVILLE... CASWELL...EASTERN ROCKINGHAM AND
SOUTHWESTERN PITTSYLVANIA COUNTIES...
AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM SWANSONVILLE TO QUICK...OR
ALONG A LINE EXTENDING FROM CALLANDS TO 7 MILES WEST OF
YANCEYVILLE...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
BETHEL...
DANVILLE CITY...
PROVIDENCE...
DANVILLE AIRPORT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3639 7955 3676 7965 3680 7955 3655 7922
3625 7929 3625 7954
TIME...MOT...LOC 0043Z 250DEG 18KT 3677 7949 3641 7943
$$
DS974
WWUS51 KRNK 220056
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT TUE JUN 21 2011
NCC033-157-VAC143-590-220106-
/O.EXP.KRNK.SV.W.0343.000000T0000Z-110622T0100Z/
CASWELL NC-ROCKINGHAM NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
856 PM EDT TUE JUN 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF DANVILLE...
CASWELL...EASTERN ROCKINGHAM AND SOUTHWESTERN PITTSYLVANIA COUNTIES
EXPIRES AT 900 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. ANOTHER
SEVERE THUNDERSTORM WARNING CONTINUES FOR ANOTHER PORTION OF
PITTSYLVANIA COUNTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3639 7955 3676 7965 3680 7955 3655 7922
3625 7929 3625 7954
TIME...MOT...LOC 0056Z 250DEG 18KT 3679 7941 3643 7935
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 7:06 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 21, 7:06 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 706 PM EDT TUE JUN 21 2011 .SYNOPSIS... SOUTHWESTERLY WINDS WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY IN THE FORECAST THROUGH THE END OF THE WORKWEEK AS A COLD FRONT APPROACHES OUR REGION. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE BLUE RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WEAK UPPER LEVEL WAVE MOVING ACROSS HAS PROVIDED ENOUGH LIFT AND MOISTENING ALOFT...WHICH COMBINED WITH DAYTIME HEATING AND TERRAIN IMPACTS...HAS ALLOWED THUNDERSTORMS TO START FORMING ACROSS WESTERN AREAS. MLCAPE OF BETWEEN 2 AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE HAIL GROWTH ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER EFFECTIVE SHEAR IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF THE STORMS WILL HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO LIMIT THE SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN ABOVE PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY PULSE UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE STORMS MAKE IT. HIGH RES MODELS MIXED WITH THEIR SOLUTIONS. THE HRRR SHOWS THE STORMS MAKING IT ACROSS THE WHOLE CWA AND GIVEN IMPRESSIVE CAPE VALUES THIS SEEMS POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER WEAK SHEAR AND THE RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT OF STORMS...AND THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON AND EVENING HOURS. NEXT ISSUE WILL BE WHAT HAPPENS WITH STORMS CURRENTLY FIRING OVER NORTHERN ALABAMA AND TENNESSEE. LOCAL WRF AND HRRR BRING WHAT REMAINS OF THESE STORMS INTO WESTERN AREAS BETWEEN 7 AND 9PM TONIGHT AND PUSH IT EAST THROUGH MIDNIGHT. AGAIN WITH DEEP LAYER SHEAR MINIMAL...THESE STORMS SHOULD HAVE A TOUGH TIME ORGANIZING AND PUSHING INTO OUR AREA. THREAT WILL ALSO DEPEND ON HOW MUCH THESE AFTERNOONS STORMS ABATE THE INSTABILITY OVER US. IF THEY USE UP MOST OF IT THEN ANYTHING APPROACHING SHOULD TEND TO WEAKEN...AND FEEL THIS IS THE MOST LIKELY SOLUTION. BUT WILL HAVE TO WATCH THIS THROUGH THE EVENING HOURS. WENT CLOSER TO THE WARMER GUIDANCE FOR TONIGHTS LOWS GIVEN HIGH DEWPOINTS IN PLACE AND EXPECTED MOSTLY CLOUDY SKY CONDITIONS. MAY HAVE SOME FOG FORMATION TOWARDS MORNING WHERE IT RAINS TODAY...ESPECIALLY IF WE CAN GET A COUPLE HOURS OF MOSTLY CLEAR SKIES. WEDNESDAY WILL BE ANOTHER WARM TO HOT DAY...WITH 850MB TEMPERATURES SIMILAR TO TODAY...AROUND 19 TO 21C. THUS HIGHS SHOULD BE IN THE 80S IN THE MOUNTAINS...AND LOW TO MID 90S IN THE PIEDMONT. ONE DIFFERENCE WILL BE THAT WE SHOULD SEE MORE CLOUDS THAN TODAY...THUS HIGHS WILL BE A LITTLE COOLER THAN TODAY MOST PLACES. GIVEN THIS...LOWERED FORECASTED HIGHS A COUPLE DEGREES...GOING IN BETWEEN THE COOLER MET AND WARMER MAV VALUES...WHICH HAS VERIFIED PRETTY WELL THIS SUMMER. SHOWER AND THUNDERSTORM THREAT EXISTS AGAIN ON WEDNESDAY. BEST CHANCE IN THE WEST WHERE ACTIVITY MAY BEGIN DURING THE MORNING HOURS. SREF PROBABILITIES SHOW HIGH PROBABILITIES BY 18Z IN THE WEST...WITH A DECENT SHOT OF AT LEAST SOME PRECIP IN THE EAST DURING THE AFTERNOON. DEEP LAYER SHEAR IS ONCE AGAIN WEAK...ALTHOUGH A LITTLE STRONGER THAN TODAY. CLOUD COVER SHOULD LIMIT OVERALL INSTABILITY. BEST SEVERE THREAT APPEARS TO BE TO OUR NORTHWEST WHERE HIGHER DYNAMICS AND BETTER INSTABILITY EXISTS. THIS SHOWN WELL BY SREF AND MAV SVR PROBABILITIES. NAM SHOWS MORE UNSTABLE AIR MOVING INTO THE PIEDMONT BY AFTERNOON...AND THUS MET SVR PROBABILITIES AND POPS ARE HIGHER THERE. FEEL BEST CHANCE OF THUNDERSTORMS WILL BE IN THE WEST...WHILE BEST SVR THREAT WOULD BE TO OUR NORTHWEST OF WV AND OHIO...AND IN THE PIEDMONT IF STORMS ARE ABLE TO CROSS THE BLUE RIDGE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... UPPER TROUGH ACROSS THE MIDWEST WILL SLOWLY TRACK EAST INTO THE FORECAST AREA THROUGH THIS PERIOD. A FRONTAL BOUNDARY WILL BACKDOOR IN BY THURSDAY NIGHT. MODELS DIFFER ON THE SHORTWAVES OUT AHEAD OF THE FRONT AND PRECIP PLACEMENT. LEANING TOWARD A GFS/ECMWF BLEND WHICH BRINGS ONE SHORTWAVE ACROSS WED EVENING...THOUGH WILL KEEP POPS IN THE CHANCE RANGE...HIGHEST IN THE SW. ONCE THAT WAVE PASSES...OP MODELS KEEP PRECIP AT A MIN AS MAIN THRUST OF LIFT MOVES OFF THE MID ATLANTIC COAST. THE MODELS ARE SHOWING LOWER PWATS THU-THU NIGHT...BUT WILL KEEP POPS LOW TO ACCOUNT FOR THE LEE TROUGH AND SHORTWAVE PASSING BY TO THE NORTHWEST. THU NIGHT-FRI...THE FRONT DROPS SOUTH INTO THE AREA WITH WINDS VEERING TO THE WEST. THIS MAY LEAD TO LESS CHANCE IN THE EAST THU NIGHT INTO FRIDAY WITH CHANCE POPS MAINLY WEST OF THE BLUE RIDGE. STILL COULD SEE SOME SCTD CONVECTION FRI AFTN IN THE FAR EAST. TEMPS THIS PERIOD WILL REFLECT A BLEND OF MAV/MET. WILL SEE SOME COOLER TEMPS BY THU NIGHT...BUT WILL KEEP HIGHS IN THE 80S BOTH THU-FRI...CLOSER TO 90 OUT EAST AHEAD OF FRONT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A SLOWLY MOVING UPPER LOW CENTER TRANSITION FROM THE UPPER GREAT LAKES TO NEW BRUNSWICK CANADA BY EARLY NEXT WEEK. SERIAL SHORTWAVES PIVOTING AROUND THE LOW WILL RESULT IN PERIODS OF UNSETTLED WEATHER. HPCGUIDE USED FOR THE MOST OF LONG TERM WITH ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN MAINLY BY TOPOGRAPHY. FRONT BOUNDARY EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID ATLANTIC REGION OVER THE WEEKEND. THE EXACT PLACEMENT OF THE FRONT AND HIGH CENTER IS DIFFERENT DEPENDING ON MODEL CHOICE. IN GENERAL...THE FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE SHOULD FORCES COOLER AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY. KEPT SOME LIGHT POPS IN THE WESTERN MOUNTAINS ON TUESDAY. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... MULTICELLULAR TSRA CLUSTERS CONTINUE TO PERSIST WITH NEW ACTIVITY DRIVEN BY OUTFLOW INTO A WEAKLY SHEARED BUT QUITE UNSTABLE ENVIRONMENT. EXPECT THIS COVERAGE TO GRADAULLY WANE WITH LOSS OF HEATING BUT WILL STILL HAVE ANOTHER COUPLE OF HOURS OF POTENTIAL STRONG STORMS AT MOST AIRPORTS WITH GUSTS TO 40 KTS AND IFR IN HEAVY RAIN AND HAIL. THUS WILL CONTINUE TREND IN CURTAILING MOST CONVECTION AROUND MIDNIGHT WITH MAINLY LEFTOVER DEBRIS CLOUDS OVERNIGHT. FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH...ROA...LWB AND PERHAPS BCB AND DAN IF ADDED RAINFALL OCCURS IN THE NEXT COUPLE OF HOURS. WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR. THEREFORE WILL INCLUDE A CB MENTION ACROSS THE EASTERN SITES AND A VCTS/CB INCLUSION ACROSS THE WEST WHERE BETTER COVERAGE LOOKS POSSIBLE. JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MC/NF NEAR TERM...MC SHORT TERM...WP LONG TERM...KK AVIATION...JH/MC/NF
Hazardous weather outlook, Jun 21, 7:14 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 714 PM EDT TUE JUN 21 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-222315- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 714 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SECONDARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 6:35 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 5 E BOONES MILL 37.10N 79.85W
06/21/2011 E1.50 INCH FRANKLIN VA PUBLIC
HAIL FELL ON SAMPLE ROAD.
&&
HYSELLLocal storm report, Jun 21, 7:01 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 NE BURNT CHIMNEY 37.11N 79.82W
06/21/2011 E1.00 INCH FRANKLIN VA STORM CHASER
ON HIGHWAY 116 WEST OF POST OFFICE
&&
WERTLocal storm report, Jun 21, 7:35 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 WNW GRETNA 36.98N 79.43W
06/21/2011 E1.75 INCH PITTSYLVANIA VA PUBLIC
3149 PITTSVILLE ROAD
&&
WERTLocal storm report, Jun 21, 7:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 4 WNW GRETNA 36.98N 79.43W
06/21/2011 E1.25 INCH PITTSYLVANIA VA PUBLIC
STARTED AS GOLFBALL HAIL AT 700 PM...DIMINISHED IN
SIZE...BUT BACK UP TO HALF DOLLAR SIZED HAIL AS OF 720 PM
&&
WERTLocal storm report, Jun 21, 7:45 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD ROANOKE 37.28N 79.96W
06/21/2011 CITY OF ROANOKE VA 911 CALL CENTER
BOTH CAMPBELL ROAD AND BRIGHTON ROAD CLOSED DUE TO
FLOODING IN THE CITY OF ROANOKE.
&&
JHSpecial weather statement, Jun 21, 7:48 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 748 PM EDT TUE JUN 21 2011 VAZ043-044-220015- HENRY VA-PITTSYLVANIA VA- 748 PM EDT TUE JUN 21 2011 ...STRONG THUNDERSTORMS WILL AFFECT HENRY AND PITTSYLVANIA COUNTIES... AT 743 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES SOUTHEAST OF MARTINSVILLE CITY TO 3 MILES NORTHWEST OF MAYFIELD... MOVING EAST AT 15 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR AXTON AROUND 810 PM AND SANDY RIVER AROUND 815 PM. LAT...LON 3665 7994 3674 7969 3662 7942 3654 7968 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:24 AM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 53 min |
| Jun 21, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski | 20 min |
| Jun 21, 3:15 PM EDT | Special Weather Statement | RNK | Craig | 60 min |
| Jun 21, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Roanoke, City of Roanoke, City of Salem | 54 min |
| Jun 21, 4:26 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 49 min |
| Jun 21, 4:38 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 67 min |
| Jun 21, 4:48 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 21, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge | 36 min |
| Jun 21, 5:14 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Montgomery, Roanoke | 61 min |
| Jun 21, 5:30 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Jun 21, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Salem | 55 min |
| Jun 21, 5:39 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Smyth, Wythe | 66 min |
| Jun 21, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 63 min |
| Jun 21, 5:55 PM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Montgomery, Roanoke, City of Salem | 3 hr |
| Jun 21, 6:01 PM EDT | Flash Flood Warning | RNK | Bedford, Franklin | 3 hr |
| Jun 21, 6:14 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Roanoke | 61 min |
| Jun 21, 6:15 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Roanoke, City of Roanoke | 49 min |
| Jun 21, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 35 min |
| Jun 21, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Pittsylvania | 49 min |
| Jun 21, 6:29 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 61 min |
| Jun 21, 6:32 PM EDT | Flash Flood Warning | RNK | Bedford, Franklin, Pittsylvania | 3 hr |
| Jun 21, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 54 min |
| Jun 21, 6:43 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 43 min |
| Jun 21, 6:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania | 72 min |
| Jun 21, 6:54 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Montgomery, Pulaski, City of Radford | 38 min |
| Jun 21, 7:16 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig, Roanoke | 59 min |
| Jun 21, 7:31 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 59 min |
| Jun 21, 7:33 PM EDT | Areal Flood Warning | RNK | Roanoke, City of Roanoke | 3 hr |
| Jun 21, 7:40 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 65 min |
| Jun 21, 7:43 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Franklin, Montgomery, Roanoke, City of Roanoke, City of Salem | 53 min |
| Jun 21, 7:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 27 min |
| Jun 21, 2:15 PM EDT | Special Weather Statement | RNK | Ashe | 60 min |
| Jun 21, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 58 min |
| Jun 21, 3:09 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Wilkes | 58 min |
| Jun 21, 3:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 63 min |
| Jun 21, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Ashe, Wilkes | 60 min |
| Jun 21, 4:25 PM EDT | Flash Flood Warning | RNK | Ashe, Watauga, Wilkes | 5 hr |
| Jun 21, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 36 min |
| Jun 21, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Wilkes | 56 min |
| Jun 21, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 58 min |
| Jun 21, 5:22 PM EDT | Flash Flood Warning | RNK | Wilkes | 4 hr |
| Jun 21, 5:43 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 37 min |
| Jun 21, 6:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 56 min |
| Jun 21, 7:14 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 61 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.